An astonishing range of medicines used for other conditions can cause kidney stones.
If you are taking any of the following, you may be at risk.
Sulphasalazine, often used in the treatment of rheumatoid arthritis (J Urol, 1994; 151: 1605-6; Br J Urol, 1993; 71: 750-1).
The heart drug furosemide (J Ped, 1994; 125: 149-51).
Diuretics containing triamterene (J Urol, 1990; 144: 1339-40; Ann D'Urologie, 1990; 24: 17-9) or thiazide diuretics.
Acetazolamide, used to treat periodic paralysis and myotonia (reduced ability of the muscles to relax after contraction) (Neurology, 1993; 43: 1105-6).
Antacids containing trisilicate (Scand J Urol Nephrol, 1993; 27: 267-9). Overuse of laxatives may also contribute (J Urol, 1990; 143: 244-7).
Vitamin C in therapeutic doses. In one study, 15 patients prone to kidney stones who had undergone shock wave lithotripsy were given either placebo, 100, 500, 1000 or 2000 mg ascorbic acid (water soluble vitamin C) postoperatively. At doses of 500 mg or more, ascorbic acid was shown to significantly increase urinary oxalate, thus predisposing patients to a greater risk of developing kidney stones (J Urol, 1992; 147: 1215-8).
Herbal medicines. Researchers observed a man who was taking the Chinese herb Ma Huang (ephedra) to enhance his body building efforts and was diagnosed as having stones composed of nearly pure ephedrine. More than 200 additional stones of this composition were reported recently from one laboratory alone, suggesting that the problem is more widespread than had been imagined (Am J Kidney Diseases, 1998; 32: 153-9).